Alert archive / Texas / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood watch at Sep 20, 2018, 2:22 PM CDT for 13 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Sep 20, 2018, 4:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2018, 2:22 PM CDT (19:22 UTC)
- In effect from
- Sep 20, 2018, 4:00 PM CDT
- Expired
- Sep 21, 2018, 3:27 AM CDT
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Scurry County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902 WGUS64 KMAF 201922 FFAMAF URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Midland/Odessa TX 222 PM CDT Thu Sep 20 2018 ...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR THE GUADALUPE MOUNTAINS, VAN HORN HIGHWAY 54 CORRIDOR, SOUTHEAST NEW MEXICO PLAINS AND NORTHERN AND CENTRAL PERMIAN BASIN OF WEST TEXAS... .The remains of a tropical system from the Pacific will move over the region tonight and early Friday. Tropical moisture accompanying this system is expected to result in heavy rainfall. Training of showers and thunderstorms will enhance rainfall amounts in some areas, with localized rainfall amounts in excess of 2 to 3 inches possible in the watch area. NMZ027>029-033-034-TXZ045>048-050>053-057>063-258-211200- /O.NEW.KMAF.FF.A.0004.180920T2100Z-180921T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Guadalupe Mountains NP, and Pine Springs 222 PM CDT Thu Sep 20 2018 /122 PM MDT Thu Sep 20 2018/ ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... The National Weather Service in Midland/Odessa has issued a * Flash Flood Watch for portions of southeast New Mexico and Texas, including the following areas, in southeast New Mexico, Central Lea County, Eddy County Plains, Guadalupe Mountains of Eddy County, Northern Lea County, and Southern Lea County. In Texas, Andrews, Borden, Dawson, Ector, Gaines, Glasscock, Guadalupe Mountains, Howard, Loving, Martin, Midland, Mitchell, Reeves County and Upper Trans Pecos, Scurry, Van Horn and Highway 54 Corridor, and Winkler. * Through Friday morning * Heavy rainfall and already saturated soils could lead to runoff that may result in flash flooding of low lying areas, streams, arroyos, and other low lying areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
770 WGUS64 KMAF 210827 FFAMAF Flood Watch National Weather Service Midland/Odessa TX 327 AM CDT Fri Sep 21 2018 ...Flash Flood Watch Is Cancelled... .Rainfall is moving out of the area and the threat for widespread flash flooding is diminishing. Minor flooding will still be possible through this afternoon. NMZ027>029-033-034-TXZ045>048-050>053-057>063-258-210930- /O.CAN.KMAF.FF.A.0004.000000T0000Z-180921T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Guadalupe Mountains NP, and Pine Springs 327 AM CDT Fri Sep 21 2018 /227 AM MDT Fri Sep 21 2018/ ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southeast New Mexico and Texas has been cancelled. Minor flooding will still be possible through this afternoon. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 20, 12:37 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 20, 12:37 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1237 PM CDT Thu Sep 20 2018 .DISCUSSION... && .AVIATION... Satellite imagery and radar shows clouds/showers are moving into the area from the southwest. SSE winds have been and are currently gusting at MAF and HOB. One of the main concerns for this forecast is heavy rain that will likely result in MVFR conditions for the western TAFs. Still have left out TS due to uncertainty of timing and location. The other concern is a possible wind shift. Expect the winds to slow down and shift to the N around 00/02z for CNM and then later for the sites further south. && PREV DISCUSSION... /issued 350 AM CDT Thu Sep 20 2018/ DISCUSSION... Rain chances will increase through tonight areawide, followed by a cold front and cooler temperatures Friday and this weekend. An upper trough translating eastward over the Great Basin will combine with the remnants of a tropical system from the Pacific, both of which will move over the region tonight, Friday and perhaps lingering over the area Saturday. This will allow for widespread showers and thunderstorms today through Friday, with some of the showers and storms capable of producing heavy rainfall due to tropical type downpours, and especially since PWats will rise to around 2 inches through tonight and at least Friday. Even though we expect to see localized flash flooding tonight, and Friday when a cold front will move into the area and provide a low level focus, there is still too much variability amongst current model progs in the timing and location of heavy rainfall to prevent the issuance of a Flash Flood Watch at this time. Please stay tuned as one may be in the offing within the next 12 hours or so. Behind the mentioned cold front, strong northeast gap winds could occur in Guadalupe Pass as early as Friday evening, lasting until Saturday morning. Will hold off on issuance of a High Wind Watch there as the timing of the front is in question, not to mention how quickly the surface ridge builds southward behind the front. It does appear rain chances will begin to wind down Saturday and after as the upper trough begins to pull away, and a warming trend sets in under a weak upper ridge initially, then increasing westerly flow aloft to the south of a deepening upper trough over the CONUS next week. Temperatures will drop below normal Friday in most locations and stay that way until Sunday when they approach normal levels again. Readings will then jump above normal Monday and Tuesday before another cold front possibly cools us down Wednesday and Thursday, along with another chance of rain. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 86 70 77 61 / 30 70 70 50 Carlsbad 81 65 78 61 / 60 70 20 20 Dryden 88 71 86 69 / 40 50 40 40 Fort Stockton 83 69 81 61 / 40 60 30 20 Guadalupe Pass 74 61 72 55 / 60 60 20 20 Hobbs 79 66 73 57 / 40 80 40 20 Marfa 76 56 78 52 / 50 50 20 20 Midland Intl Airport 84 69 79 61 / 40 70 60 30 Odessa 83 70 78 60 / 40 70 50 30 Wink 84 69 80 61 / 40 60 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 04/99/04
Hazardous weather outlook, Sep 20, 2:19 PM CDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 219 PM CDT Thu Sep 20 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 219 PM CDT Thu Sep 20 2018 /119 PM MDT Thu Sep 20 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Heavy showers and thunderstorm are likely tonight with the potential for locally heavy rainfall especially from Southeast New Mexico and Culberson county eastward across the Upper Trans Pecos and Permian Basin. This rainfall could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Shower and thunderstorm chances will continue with best chances shifting east Friday and Saturday. The primary concern will be heavy rainfall... which could lead to flash flooding especially across the Eastern Permian Basin Friday and Friday night. Strong gap winds will be possible through Guadalupe Pass Friday night and Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:20 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 115 min |
Nearby
Flash Flood Watches in Texas, 2018Flash Flood Watches in New Mexico, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.